Colorado, 2021

Winter Weather in Colorado, December 26, 2021

December 26, 2021 · NWS GJT · 2 events in 2 counties and zones

A deep upper level trough dominated the western United States and kicked out a series of Pacific systems across the region. This wave train impacted western Colorado for several days with a strong cold front accompanying one such system.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A deep upper level trough dominated the western United States and kicked out a series of Pacific systems across the region. This wave train impacted western Colorado for several days with a strong cold front accompanying one such system. Instability associated with the front led to stronger snow bands along portions of western Colorado. Wind gusts exceeded 50 mph with a strong snow squall that impacted the Highway 40 corridor from Meeker towards Steamboat Springs as visibilities dropped to near zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 26, 4:47 AM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Dec 26, 4:47 AM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
447 AM MST Sun Dec 26 2021

.SHORT TERM...(Today through Monday)
Issued at 439 AM MST Sun Dec 26 2021

Satellite imagery early this morning shows several areas of
scattered to broken low / mid clouds streaming in from the
southwest.  Radar returns have been steadily increasing the last 2
hours or so across eastern Utah / western Colorado.  Expect this
trend to continue as the current fast-moving disturbance spins
around the parent trough and moves through our region today.  As
previously mentioned, there'll be no lack of wind today as the 170+
knot jet streak moves overhead the southern CWA.  Winds will easily
push 50+ mph across the highest terrain...leading to instant
whiteout conditions.  Even well-protected valley floors will see
gusts approaching 40 mph with stronger gusts in exposed low
elevations.  Thus, any snow that does fall in low elevations during
the strong winds will contrbiute to reduced visibilities and
difficult travel. This morning, most of the low valleys will see
precipitation start out as rain, then transition to snow as colder
air moves in. Still looking at 5-10 inches in most mountain zones
with some of the high elevations approaching 15+ inches.  Kept the
status quo with highlights.

Temperatures remain near to just above normal today before lowering
to near to below normal to start the new week tomorrow.  Thanks to
increased cloud cover, lows will settle around 5-10 degrees above
normal.

.LONG TERM...(Monday night through Saturday)
Issued at 439 AM MST Sun Dec 26 2021

Height sigma charts on the storm track maps keep a deep trough in
place across Western NOAM until further notice. This means the wave
train will continue to impact much of the West as the northern
stream drifts southward through mid week. With the jet diving
farther south, colder air will be filtering into the CWA and below
normal temperatures will continue. Our northern CWA will be
especially hit hard with highs in the basins and valleys struggling
to hit the 20 degree mark in the afternoons. The next storm arrives
by Monday mid-day with another passing through Wednesday into
Thursday before we slowly dry out for a short spell. The storm at
the end of the week could be impressive with a mixture of southern
stream moisture and northern stream cold. Gonna be a busy weather
week with many details yet to be ironed out. The skiing will be
improved but the travel getting there may not.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 439 AM MST Sun Dec 26 2021

A disturbance moving through the region will increase shower
coverage and intensity through the day today. Expect snow to be
the predominate precipitation type above 4-6K feet MSL. Strong
winds associated with this system will result in areas of blowing
snow and lowered visibilities at the surface with strong LLWS off
the deck. Anticipate MVFR/IFR to be common with areas of LIFR in
heavy snow and blowing snow. Winds should decrease after sunset
Sunday evening but still remain breezy at some locations as
showers move off to the east with lingering showers near the
divide.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory from 8 AM this morning to 4 PM MST this afternoon
     for COZ001-006-011-020.

     Winter Storm Warning until 5 AM MST Monday for COZ004-009-010-
     012-013-019.

     Winter Weather Advisory until 5 AM MST Monday for COZ003-005-017-
     018.

     Winter Weather Advisory until 11 PM MST this evening for COZ002-
     008.

UT...Wind Advisory from 8 AM this morning to 4 PM MST this afternoon
     for UTZ022-027-029.

     Winter Storm Warning until 5 AM MST Monday for UTZ023.

     Winter Weather Advisory until 5 AM MST Monday for UTZ028.

&&

SHORT TERM...SS
LONG TERM...SS/15
AVIATION...SS
Hazardous weather outlook, Dec 26, 4:02 AM MST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
402 AM MST Sun Dec 26 2021

COZ001>014-017>023-UTZ022>025-027>029-271115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
402 AM MST Sun Dec 26 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Wind and snow increase today as a strong disturbance moves
through the area. This system will bring very strong winds and
considerable snowfall accumulations across the mountains. Wind
combined with snow will likely result in whiteout conditions for
travelers in the high country.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A seemingly endless series of disturbances will move across the
region throughout the week ahead bringing continued snow chances
for much of the forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Dec 26, 6:59 AM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
659 AM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     NON-TSTM WND GST 2 NW MONTROSE           38.51N 107.90W
12/26/2021  M48 MPH          MONTROSE           CO   ASOS

&&

NL
Local storm report, Dec 26, 8:24 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
824 AM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     NON-TSTM WND GST 16 NW MOAB              38.75N 109.75W
12/26/2021  M46 MPH          GRAND              UT   ASOS

            ASOS STATION KCNY 16 NW MOAB.

0753 AM     NON-TSTM WND GST 2 NW MONTROSE           38.50N 107.90W
12/26/2021  M51 MPH          MONTROSE           CO   ASOS

            ASOS STATION KMTJ MONTROSE RGNL AIRPORT.

0753 AM     NON-TSTM WND GST 4 W TELLURIDE           37.94N 107.88W
12/26/2021  M46 MPH          SAN MIGUEL         CO   MESONET

            MESONET STATION CO055 145S070 TELLURIDE.

0749 AM     NON-TSTM WND GST 3 SSW EMMA              39.35N 107.09W
12/26/2021  M45 MPH          PITKIN             CO   MESONET

            MESONET STATION CRWC2 THE CROWN, BASALT
            3WSW.

0748 AM     NON-TSTM WND GST 7 E ESCALANTE FORKS     38.57N 108.28W
12/26/2021  M46 MPH          MONTROSE           CO   MESONET

            MESONET STATION CMEC2 COTTONWOOD BASIN.

0727 AM     NON-TSTM WND GST 57 NE ELGIN             39.47N 109.29W
12/26/2021  M45 MPH          UINTAH             UT   MESONET

            MESONET STATION UPRU1 UPR P.R. CANYON, MACK
            28NW.

0726 AM     NON-TSTM WND GST 1 W DOUGLAS PASS        39.60N 108.82W
12/26/2021  M74 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

&&
Local storm report, Dec 26, 8:28 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
828 AM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 AM     SNOW             2 SSW TELLURIDE         37.91N 107.83W
12/26/2021  E6.0 INCH        SAN MIGUEL         CO   PUBLIC

            0.85 SWE SNOW DEPTH 40 IN.

0726 AM     SNOW             4 NNW MOUNT CRESTED BUT 38.96N 106.99W
12/26/2021  E1.0 INCH        GUNNISON           CO   PUBLIC

            0.11 SWE 39.5 SNOW DEPTH.

0701 AM     SNOW             2 SSW SNOWMASS VILLAGE  39.18N 106.95W
12/26/2021  E1.9 INCH        PITKIN             CO   PUBLIC

            0.13 SWE 51.4 IN. SNOW DEPTH.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Central Yampa River Basin

When
December 26, 8:30 AM MST to 1:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Generally 1 to 3 inches of snow fell across the area. A snow squall moved through the area with the automated sensor at the Meeker Coulter Field Airport recording visibility of less than 1/4 mile and a peak wind gust of 55 MPH. This same squall previously impacted the Craig area and produced visibility of less than 1/4 mile and gusts of 40 to 50 MPH for 20 minutes at the Craig-Moffat Airport. The squall continued along Highway 40 and produced less than 1/4 mile visibility and gusts up to 38 mph at the Yampa Valley Regional Airport in Hayden.

Winter Weather, Upper Yampa River Basin

When
December 26, 10:00 AM MST to 11:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Generally 1 to 3 inches of snow fell across the area. A snow squall moved through the area with the automated sensor at the Steamboat Springs Airport/Bob Adams Field recording visibility of less than 1/4 mile and a peak wind gust of 45 MPH as it moved from Hayden to Steamboat Springs along Highway 40.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990952, 990953.